Mississippi, 2019

Hail in Mississippi, March 25, 2019

March 25, 2019 · NWS JAN · 1 event in 1 county or zone

As a cold front sagged into the region, a couple of storms developed in the unstable environment. The main hazard with these storms was hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

As a cold front sagged into the region, a couple of storms developed in the unstable environment. The main hazard with these storms was hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 25, 2:45 PM CST, 37 minutes earlier.

Area forecast discussion, Mar 25, 2:45 PM CST, 37 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
345 PM CDT Mon Mar 25 2019

.DISCUSSION...

Through tomorrow:

A series of positively tilted shortwave troughs will rotate through
the Lower Mississippi River Valley through tomorrow. As of 3pm, the
axis of the first trough is aligned through central Mississippi with
an associated surface cold front draped from Columbus to Vicksburg.
Negative ThetaE advection and zonal low-level flow has not been
overly conducive for robust convection to redevelop with only a
meager cumulus field noted on visible satellite imagery. A few
scattered showers have managed to develop within a narrow corridor
of convergent flow along the cold frontal boundary across northeast
portions of the area and additional isolated to scattered showers
are possible mainly southeast of the Natchez trace through the early
evening hours as the front pushes through. SBCAPE values have
increased to around 1000 J/kg owing to ample diurnal heating between
breaks in the cloud cover. Modest mid-level lapse rates of 7 C/km
and sufficient deep layer shear will be supportive of an isolated
strong to marginally severe storm or two if any robust updrafts are
able to sustain, however this potential remains highly conditional
and low confidence will continue to preclude mention in the
HWO/graphics. The main threat from any isolated severe storm would
be up to quarter size hail and locally damaging winds. Otherwise,
cooler air is expected to filter in behind the cold front this
evening with lows dropping into the mid to upper 40s. Drier weather
will return tomorrow, but temperatures will be cooler with highs in
the low to upper 60s. /TW/

Tomorrow night through this weekend:

Another stretch a rather nice weather is in store through the
remainder of the work week. High pressure at the surface will
initially bring mostly clear skies and conditions amenable to
daytime deep mixing and good nighttime radiational cooling
tomorrow night through Thursday and blended guidance was trended
in that direction. Tomorrow night will be the most seasonably
chilly night with anticipated low temperatures 5 to 10 degrees
below average. The coldest spots in north-central and northeastern
MS could manage to get down to the 35 to 36 degree range briefly,
but these readings should not be cold enough for even much in the
way of patchy frost (although we will be keeping our on this
portion of the forecast closely).

By Thursday night and Friday, a reload of perturbed zonal flow
aloft will advance on the Lower MS Valley and increase clouds.
Clouds should slowly lower and thicken through your Friday when a
few showers cannot be ruled out by late in the day into Friday
night in western/northwestern zones. But sufficient moisture for
significant precipitation chances will likely wait until this
weekend to arrive, just ahead of another cold front. Details on
timing of this latter feature and associated best rain chances
will be refined further in the coming days, but unfortunately,
chances are decent some portion of the coming weekend will feature
rain. What is fortunate is that the system for this weekend does
not hold much promise for severe weather since the quality of
moisture return is on the lower end side of what you would need to
lend the environment worrisome instability. /BB/

&&

.AVIATION...
18Z TAF discussion:
A mix of MVFR and VFR ceilings will continue through today and
into this evening across the region. Ceilings will lift to VFR for
most locations except far eastern Mississippi at GTR and PIB/HBG
where MVFR ceilings could linger into the early morning hours
tomorrow. Isolated to scattered showers and thunderstorms are
expected to develop over far southern portions of the area later
this afternoon with VCTS possible at PIB/HBG. Otherwise, winds
will remain gusty through the afternoon before changing direction
to out of the north behind a cold frontal passage. /TW/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       48  65  39  72 /   7   0   0   0
Meridian      49  67  39  72 /  16   0   0   0
Vicksburg     49  64  40  69 /   1   0   0   0
Hattiesburg   50  69  42  74 /  23   0   0   0
Natchez       49  65  40  70 /   7   0   0   0
Greenville    47  62  37  66 /   2   0   0   0
Greenwood     47  63  37  68 /   1   0   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

TW/BB
Hazardous weather outlook, Mar 25, 1:50 PM CST, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
250 PM CDT Mon Mar 25 2019

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
262000-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
250 PM CDT Mon Mar 25 2019

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Tuesday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.

1

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Mar 25, 2:38 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Jackson MS
338 PM CDT MON MAR 25 2019

MSZ038-039-045-046-252115-
Kemper MS-Neshoba MS-Winston MS-Noxubee MS-
338 PM CDT MON MAR 25 2019

...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN NOXUBEE...
NORTHWESTERN KEMPER...SOUTHEASTERN WINSTON AND NORTHEASTERN NESHOBA
COUNTIES UNTIL 415 PM CDT...

At 337 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Vernon to near Nanih Waiya. Movement
was southeast at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Gholson around 350 PM CDT.
  Preston around 355 PM CDT.
  Bluff Springs around 405 PM CDT.

Other locations impacted by these storms include Shuqualak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3299 8853 3267 8893 3293 8908 3307 8883
TIME...MOT...LOC 2037Z 294DEG 26KT 3299 8883 3291 8899

NF

The radar

The Columbus AFB radar (KGWX), 119 km away, was scanning. The volume nearest the first event began at 21:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Kemper

When
March 25, 3:22 PM CST
Where
Kemper County, 0.58 mi E of Scooba
Measured
1 in hail
Reported by
Public
Coordinates
32.830, -88.420

Dime to nickel size hail covered the ground. A number of the hail stones reached quarter size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2019Every state in 2019This day in weather historyWarnings in Mississippi, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 805104.